Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 141, NWS Quad Cities, IA

July 10, 20174 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2017, 5:15 AM CDT for 4 counties in Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 5:15 AM CDT (10:15 UTC)
Expired
Jul 10, 2017, 5:42 AM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, IA, Jefferson County, IA, Louisa County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS53 KDVN 101015
SVRDVN
IAC087-101-115-183-101100-
/O.NEW.KDVN.SV.W.0141.170710T1015Z-170710T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
515 AM CDT MON JUL 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Henry County in southeastern Iowa...
  West central Louisa County in southeastern Iowa...
  Washington County in southeastern Iowa...
  Northeastern Jefferson County in southeastern Iowa...

* Until 600 AM CDT

* At 515 AM CDT, a severe thunderstorm was located near Washington,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Washington, Columbus Junction, Wayland, Brighton, Ainsworth,
  Columbus City, Lockridge, Crawfordsville, Olds, Pleasant Plain,
  Cotter, Coppock, Wyman, Fredonia, West Chester, Washington Airport,
  Germanville, Haskins, Lake Darling State Park and Swedesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4117 9194 4130 9195 4145 9166 4126 9123
      4097 9181 4116 9196
TIME...MOT...LOC 1015Z 298DEG 39KT 4134 9162 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
3 follow-up statements
855 
WWUS53 KDVN 101021
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT MON JUL 10 2017

IAC087-101-115-183-101100-
/O.CON.KDVN.SV.W.0141.000000T0000Z-170710T1100Z/
Henry IA-Louisa IA-Washington IA-Jefferson IA-
521 AM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN HENRY...WEST CENTRAL LOUISA...SOUTHERN WASHINGTON
AND NORTHEASTERN JEFFERSON COUNTIES...

At 521 AM CDT, a severe thunderstorm was located over Ainsworth, or 7
miles east of Washington, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Washington, Columbus Junction, Wayland, Brighton, Ainsworth, Columbus
City, Lockridge, Crawfordsville, Olds, Pleasant Plain, Cotter,
Coppock, Wyman, Fredonia, Washington Airport, Germanville, Haskins,
Lake Darling State Park, Swedesburg and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4117 9194 4128 9180 4141 9156 4126 9123
      4097 9181 4116 9196
TIME...MOT...LOC 1021Z 298DEG 39KT 4131 9154 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
959 
WWUS53 KDVN 101025
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
525 AM CDT MON JUL 10 2017

IAC087-101-115-183-101100-
/O.CON.KDVN.SV.W.0141.000000T0000Z-170710T1100Z/
Henry IA-Louisa IA-Washington IA-Jefferson IA-
525 AM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN HENRY...WEST CENTRAL LOUISA...SOUTHERN WASHINGTON
AND NORTHEASTERN JEFFERSON COUNTIES...

At 525 AM CDT, a severe thunderstorm was located over Cotter, or near
Columbus Junction, moving southeast at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Washington, Columbus Junction, Wayland, Brighton, Ainsworth, Columbus
City, Lockridge, Crawfordsville, Olds, Pleasant Plain, Cotter,
Coppock, Wyman, Fredonia, Washington Airport, Germanville, Haskins,
Lake Darling State Park, Swedesburg and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4117 9194 4127 9170 4141 9156 4126 9123
      4097 9181 4116 9196
TIME...MOT...LOC 1025Z 298DEG 39KT 4129 9148 

HAIL...1.00IN
WIND...<50MPH
 
$$

ERVIN
355 
WWUS53 KDVN 101042
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
542 AM CDT MON JUL 10 2017

IAC087-101-115-183-101052-
/O.CAN.KDVN.SV.W.0141.000000T0000Z-170710T1100Z/
Henry IA-Louisa IA-Washington IA-Jefferson IA-
542 AM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY...WEST
CENTRAL LOUISA...SOUTHERN WASHINGTON AND NORTHEASTERN JEFFERSON
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has 
weakened. Therefore, the warning has been cancelled.

LAT...LON 4117 9194 4127 9170 4141 9156 4126 9123
      4097 9181 4116 9196
TIME...MOT...LOC 1041Z 298DEG 39KT 4120 9126 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:10 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 2:10 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
210 AM CDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 136 AM CDT Mon Jul 10 2017

A large MCS continue to move southeast through IA/MN/WI as of 1
AM. The two main focusing mechanisms appear to be a warm advection
wing near 700mb over central to southeast WI, and another band of
intense updrafts at the edge of the cap, from south central MN to
near Fort Dodge. The southern flank of this will impact our area
through 15Z with heavy rain, and possibly damaging winds and hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 136 AM CDT Mon Jul 10 2017

The forecast for today will focus on timing out the morning
storms, and increasing the heat and humidity. The front is
expected to be north of the CWA today, and with the expected
rainfall this morning, we should see a very humid day take place.
By late morning, clearing should occur in most areas, with heat
index readings near 90 north to near 100 south. This is near
advisory, but with the uncertainty of storm/cloud evolution, will
not issue any heat related headlines on this shift. The cap that
is is holding over southwest Iowa will advect northeast today,
making the prospect for additional surface based storms in our
area a very low confidence outlook. There is a low chance an
isolated storm could fire in the south today on outflow
convergence, and if it did, a strong storm would be likely. ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 136 AM CDT Mon Jul 10 2017

Hot and humid weather will continue through Thursday, with low
confidence chance for showers and thunderstorms. The air mass will
remain very moist, and storms will carry a locally heavy rain
threat when the occur. As of now, the hottest day appears to be
Wednesday which continues to show potential for a heat advisory
during the afternoon and evening hours, when heat indexes reach
the 95 to 103 range. By Thursday, the front is expected to move
south, shifting the heat threat away from the region, at least for
a day. By Friday and Saturday, another cool front will approach
from the north, with temperatures rebounding back to the upper
80s, and a return to the upper 60s. A low chance for storms is
included for the upcoming front, which does not appear to be
strongly forced at this time.
ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1155 PM CDT Sun Jul 9 2017

Latest upstream radar trends support slightly slower timing for
overnight storms at KCID/KDBQ/KMLI. Still some uncertainty as to
the eventual intensity of winds and have toned them down slightly.
Mainly MVFR ceilings and periods of IFR visibilities will likely
accompany the storms, with a period of MVFR ceilings lingering
into Monday morning. The chance of showers and storms is low at
KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...RP Kinney
Hazardous weather outlook, Jul 9, 8:10 PM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
810 PM CDT Sun Jul 9 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
810 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along the Highway 20 corridor during the overnight
hours. A slight risk extends southward to include the Interstate
80 corridor, with a marginal risk as far south as southeast Iowa
and western Illinois.

A line of severe thunderstorms, with bowing segments producing
swaths of very damaging winds, is expected to push into the
northern half of the outlook area mainly after midnight. Damaging
winds of up to 70 mph, with swaths of around 80 mph appears likely,
especially in the enhanced risk area.

Backbuilding or repeating thunderstorms over generally the same
area in the wake of the intense bow echo will produce torrential
rainfall, with amounts of several inches in a short time possible.
Any areas that receive this amount of rain may lead to flash flooding
and rapid rises on creeks and streams.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Storm Prediction Center has a slight risk of severe thunderstorms
Monday afternoon, east of a Carthage to Aledo Illinois line. A
marginal risk exists for the remainder of the outlook area.

Thunderstorms will continue to be possible, as a stalled front
remains over the area through Thursday. There will be a threat for
heavy rainfall, as well as damaging winds from occasional rounds
of storms during this period. At this time, the timing of the
periods of storms are not certain, but the main threat does
appear to be heavy rain rates and eventual flooding.

Very moist air will combine with hot temperatures, to bring
afternoon heat index readings to the 95 to 105 range Monday
through Wednesday. Locations along and south of Interstate 80 are
most at risk for the intense heat, as clouds and thunderstorms
could offset the heat farther north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 12 am and 7 am
early Monday morning, mainly along and north of Interstate 80.

Haase/RP Kinney

In the hours before

Special weather statement, Jul 10, 2:07 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
207 AM CDT MON JUL 10 2017

IAC019-055-061-105-113-100800-
Buchanan-Dubuque-Jones-Delaware-Linn-
207 AM CDT MON JUL 10 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUCHANAN...
DUBUQUE...NORTHERN JONES...DELAWARE AND NORTHEASTERN LINN COUNTIES
UNTIL 300 AM CDT...

At 205 AM CDT, a cluster of strong thunderstorms were located near
Dundee, or near Manchester, moving southeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms as they pass by.

Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Cascade,
Epworth, Farley, Peosta, Edgewood, Earlville, Coggon, Hopkinton,
Delhi, New Vienna, Colesburg, Worthington, Holy Cross, Ryan and
Greeley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4261 9069 4258 9068 4230 9084 4229 9090
      4218 9090 4210 9094 4232 9173 4265 9154
      4265 9112
TIME...MOT...LOC 0705Z 290DEG 36KT 4256 9147

12
Local storm report, Jul 10, 2:56 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     HAIL             HIAWATHA                42.05N 91.68W
07/10/2017  E0.25 INCH       LINN               IA   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

GROSS
Special weather statement, Jul 10, 3:52 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
352 AM CDT MON JUL 10 2017

ILC011-015-073-131-161-195-IAC045-163-100945-
Rock Island-Mercer-Whiteside-Henry-Carroll-Bureau-Scott-Clinton-
352 AM CDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHEASTERN MERCER...WHITESIDE...HENRY...SOUTHEASTERN CARROLL...
NORTHWESTERN BUREAU...CENTRAL SCOTT AND EASTERN CLINTON COUNTIES
UNTIL 445 AM CDT...

At 351 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Savanna to near Blue Grass. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Sterling, Rock Falls, Morrison, Cambridge, Mount Carroll, Silvis,
Geneseo, Eldridge, Milan, Colona, Camanche, Le Claire, Coal Valley
and Fulton.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 290 and 306.
 Interstate 80 in Illinois between mile markers 1 and 36.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 44.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 9012 4115 9039 4150 9079 4152 9078
      4203 9021 4203 9016 4207 9017 4214 9009
      4189 8963 4158 8962
TIME...MOT...LOC 0851Z 317DEG 36KT 4205 9011 4153 9070

12
Special weather statement, Jul 10, 4:32 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
432 AM CDT MON JUL 10 2017

ILC071-131-161-187-IAC031-057-087-101-103-107-115-139-163-177-183-
101030-
Henderson-Rock Island-Mercer-Warren-Van
Buren-Keokuk-Cedar-Washington-Muscatine-Jefferson-Henry-Des
Moines-Louisa-Scott-Johnson-
432 AM CDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...SOUTHWESTERN ROCK ISLAND...MERCER...NORTHERN WARREN...
NORTHEASTERN VAN BUREN...SOUTHEASTERN KEOKUK...SOUTHEASTERN CEDAR...
WASHINGTON...MUSCATINE...EASTERN JEFFERSON...HENRY...DES MOINES...
LOUISA...WESTERN SCOTT AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 530 AM
CDT...

At 431 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to Columbus Junction to 6
miles east of Harper. Movement was south to southeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Davenport, Rock Island, Muscatine, Monmouth, Mount Pleasant,
Washington, Aledo, Wapello, Columbus Junction, Durant, Oquawka, West
Liberty, Wilton, Burgess, Kalona, New London, Walcott, Mediapolis,
Blue Grass and Lone Tree.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 270 and 288.
 Interstate 280 between mile markers 4 and 9.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4171 9077 4115 9044 4093 9044 4084 9184
      4140 9205
TIME...MOT...LOC 0931Z 338DEG 42KT 4140 9079 4129 9134 4135 9192

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:07 AM CDTSpecial Weather StatementDVNDelaware, Dubuque53 min
Jul 10, 2:42 AM CDTSevere Thunderstorm WarningDVNClinton, Dubuque, Jackson, Jones50 min
Jul 10, 3:52 AM CDTSpecial Weather StatementDVNScott53 min
Jul 10, 4:32 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Louisa, Muscatine, Washington58 min
Jul 10, 4:48 AM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa42 min
Jul 10, 2:20 PM CDTHeat AdvisoryDVNDes Moines, Henry, Iowa, Jefferson, Johnson, Keokuk and 5 more5 hr
Jul 10, 4:41 PM CDTSpecial Weather StatementDVNScott64 min
Jul 10, 6:05 PM CDTSpecial Weather StatementDVNLee40 min
Jul 10, 6:38 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee67 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.